When a person makes a decision to stop alcohol or drug abuse, the first impulse may be to quit cold turkey. Even considering the discomforts of detox and withdrawal, the individual may think that a short time of discomfort may be relatively easy to manage and that recovery after detox will be assured. This is not usually the case.
Most people underestimate the discomfort that is experienced during this sort of “cold turkey” detox. Loved ones who volunteer to help are often unable to provide the kind of round-the clock, professional help that can be needed to manage these symptoms. Ultimately, the discomfort may supersede the person’s motivation to quit using the substance, lead to relapse, and then a full return to substance use. In addition, some substances, like alcohol and benzodiazepines, have potentially dangerous withdrawal symptoms that, if not managed by medical professionals, can be life-threatening.
Detox and Physical Withdrawal
When people abuse substances regularly, tolerance, dependence, and addiction develop. This results in physical changes in the body and brain that respond negatively if the substance use is stopped. The symptoms of this negative response, also known as withdrawal symptoms, are the body’s way of trying to get the person to continue using the substance, even if using it is ultimately harmful.
The National Council on Alcoholism and Drug Dependence describes general withdrawal symptoms as including:
- Anxiety and depression
- Jumpiness, shakiness, and trembling
- Sweating and pallor
- Nausea, vomiting, and loss of appetite
- Insomnia and fatigue
- Headaches, body aches, and muscle spasms
Specific substances result in additional types of symptoms. In particular, detox from some substances can result in life-threatening symptoms.
Dangerous Withdrawal Symptoms
For most substances, there is little to no risk of severe reactions during detox. However, some substances, after long-term use, can cause severe withdrawal syndromes that can result in long-term injury or even death. These substances include alcohol and benzodiazepines.
In other cases, polydrug use can contribute to more severe withdrawal responses than would normally be expected during withdrawal from any of the individual substances alone. For example, a study from Drug and Alcohol Dependence demonstrates that detox from dependence on both opiates and benzodiazepines results in more severe symptoms than withdrawal from opiates alone.
A study in the Industrial Psychiatry Journal shows that the basic symptoms of alcohol withdrawal include:
- Digestive discomfort
- Excessive perspiration
- Heart palpitations
- Loss of appetite
If the alcohol abuse has been severe, hallucinations, may appear 12-24 hours after stopping use. Life-threatening seizures, another severe type of reaction, can occur in as little as 2 hours after the last drink, but may take 24-48 hours to appear.
An extremely dangerous symptom of withdrawal from severe or long-term alcohol abuse is delirium tremens, also known as DTs. This will generally appear 48-72 hours after ceasing alcohol intake and can involve more severe hallucinations, a fast heart rate, high blood pressure, fever, severe hallucinations, and agitation.
In delirium tremens, seizures can occur that result in death. The other symptoms can also potentially lead to heart attack.
According to a study in the New England Journal of Medicine, 3-5 percent of people who experience alcohol withdrawal symptoms will have severe seizures, DTs, or both. An article in Alcohol and Alcoholism shows that it can be difficult to treat these issues once they have developed. Alcohol withdrawal syndrome results in death for 6.6 percent of patients admitted to emergency rooms with these symptoms.
There are some similarities between alcohol withdrawal and the withdrawal syndrome that occurs during detox from abuse of benzodiazepines (benzos). Benzodiazepines are normally used to treat anxiety but can be highly addictive.
A study from Addiction shows that benzo withdrawal can result in the following symptoms:
- Insomnia and fatigue
- Irritability, anxiety, and panic attacks
- Tremors, shakiness, and sweating
- Muscle pain, muscle stiffness, and headaches
- Nausea and other digestive discomfort
- Lack of focus
Again, with severe benzo addiction, sudden withdrawal can lead to life-threatening seizures. Psychosis can also occur, which can result in violent, aggressive, or dangerous behaviors that can result in severe injury.
These reactions to sudden detox might not just occur with heavy or high-dose benzo use. In fact, the Journal of Clinical Psychiatry has shown that long-term use of benzos at low doses can still result in these dangerous withdrawal symptoms. With both alcohol and benzos, medically assisted detox can help mitigate withdrawal symptoms and prevent severe symptoms.
Withdrawal from Other Substances
While withdrawal from other substances is not as dangerous as withdrawal from alcohol or benzos, there are still risks that can arise from trying to quit these substances cold turkey.
The major risk of trying to stop drug abuse suddenly is relapse. Often, the symptoms of withdrawal are underestimated; subsequently, when things get bad, the person is more likely to give in to cravings and relapse to abuse.
This can be more dangerous than a simple return to the bad habits and destructive behaviors of substance abuse.
People who abuse drugs most often have developed a tolerance to the substance, which means that, over time, they have taken larger and larger doses to get the same effect. With this slow increase in dosage, the body develops the ability to handle a large dose.
After being free of the drug for a while, tolerance for the substance drops while the pre-detox cravings remain the same. This can result in people taking the higher doses they were accustomed to before detox. Because the body cannot tolerate this dose anymore, the risk of overdose becomes much higher.
As an example, another study from Addiction shows that the risk of overdose death from opiates immediately following ER treatment with no other form of treatment is 26.6 percent. This danger can be compounded if there are multiple attempts at detox followed by relapse, because withdrawal symptoms become worse with each successive detox.
Medically Supported Detox
In order to avoid the risks of relapse, as well as severe injury and death, professional, medically supported detox is recommended. Medically trained addiction treatment professionals can provide medications that decrease withdrawal symptoms and lower the likelihood of severe symptoms. If severe symptoms occur, medical professionals can promptly intervene.
Along with medically assisted detox, entry into substance abuse treatment is important to establish recovery and avoid the dangers of relapse. An article from Psych Central explains that people who go through detox alone without any other form of treatment, or who do not stay in treatment for an adequate amount of time, are more likely to relapse and risk subsequent overdose.
A comprehensive, research-based treatment program can provide various levels of support for detox and treatment. With medical detox, a person doesn’t have to face the risks associated with at-home detox. In therapy, the person can address the issues that led to substance abuse and find firm footing in recovery.